Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2015, 3:47 PM MDT for Fergus County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2015, 3:47 PM MDT (21:47 UTC)
- Expired
- Jun 1, 2015, 4:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:54 PM MDT | HAIL 0.5 | 10 Sse Forestgrove, MT | HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:19 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
818
WUUS55 KTFX 012147
SVRTFX
MTC027-012215-
/O.NEW.KTFX.SV.W.0002.150601T2147Z-150601T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 1 2015
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 415 PM MDT
* AT 347 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF GRASS
RANGE...OR 25 MILES SOUTHEAST OF LEWISTOWN...AND MOVING EAST AT 30
MPH.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN FERGUS COUNTY.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 27 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4676 10863 4675 10868 4676 10915 4699 10913
4697 10861
TIME...MOT...LOC 2147Z 275DEG 27KT 4686 10898
$$2 follow-up statements
943
WWUS55 KTFX 012204
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT MON JUN 1 2015
MTC027-012215-
/O.CON.KTFX.SV.W.0002.000000T0000Z-150601T2215Z/
FERGUS MT-
404 PM MDT MON JUN 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...
AT 403 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF GRASS RANGE...OR 25
MILES SOUTHWEST OF WINNETT...MOVING EAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4676 10863 4675 10868 4676 10915 4699 10913
4697 10861
TIME...MOT...LOC 2203Z 275DEG 27KT 4686 10885
$$821
WWUS55 KTFX 012215
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT MON JUN 1 2015
MTC027-012225-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-150601T2215Z/
FERGUS MT-
415 PM MDT MON JUN 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY HAS
EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4676 10863 4675 10868 4676 10915 4699 10913
4697 10861
TIME...MOT...LOC 2209Z 275DEG 27KT 4686 10885
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 1, 2:37 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT MON JUN 1 2015 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...ACTIVE CONVECTION IS EXPECTED ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS AFTERNOON AND EVENING. SPC HAS ALREADY ISSUED SEVERE THUNDERSTORM WATCH 246 THROUGH 9 PM MDT WITH SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE WESTERN HALF OF THE FORECAST AREA. IN ADDITION TO LARGE HAIL AND STRONG WINDS, VERY HEAVY RAINFALL IS LIKELY WITH ANY STORMS THAT DEVELOP THROUGH TONIGHT. THE NORTHERN ROCKY MOUNTAIN REGION WILL CONTINUE TO BE INFLUENCED BY AN UPPER LEVEL LOW THAT WILL LINGER OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY AFTERNOON. AS A RESULT, UNSETTLED WEATHER WILL LIKELY PERSIST THROUGH MUCH OF THE SHORT TERM PERIOD, BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AFTER THIS EVENING. TEMPERATURES WILL BE MUCH COOLER TUESDAY BUT SHOULD REBOUND BACK TOWARD SEASONAL AVERAGES ON WEDNESDAY. MPJ WEDNESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROF OF LOW PRESSURE WILL BE OVER THE WESTERN US WEDNESDAY NIGHT. THE SOUTHERN PORTION OF THIS TROF WILL DEEPEN OVER CALIFORNIA THURSDAY. THE AIRMASS WILL REMAIN RELATIVELY MOIST ALOFT AND EAST TO SOUTHEAST LOW LEVEL FLOW WILL HELP KEEP THE LOWER LEVELS MOIST AS WELL THROUGH THE NIGHT. A SHORTWAVE IN THE SOUTHWEST FLOW ALOFT WILL APPROACH THE ROCKIES BY EARLY THURSDAY MORNING AND SHOULD PROLONG EVENING SHOWERS INTO THE EARLY MORNING HOURS. THE AIRMASS WILL DRY A BIT THURSDAY NIGHT AND FRIDAY BUT MOISTURE AHEAD OF THE LOW PRESSURE OVER CALIFORNIA WILL BE AFFECTING SOUTHWEST MONTANA. THE AIRMASS WILL BECOME UNSTABLE ESPECIALLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THE LOW PRESSURE CENTER OVER CALIFORNIA WILL GRADUALLY MOVE NORTHEAST AND APPROACH SOUTHERN IDAHO BY SUNDAY NIGHT. MOISTURE WILL CONTINUE TO MOVE INTO THE FORECAST AREA AS THIS SYSTEM APPROACHES AND AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL BE NEAR NORMALS AS THE PERIOD BEGINS WEDNESDAY NIGHT AND THURSDAY. THE AIRMASS TRENDS WARMER THROUGH THE PERIOD AND TEMPERATURES WILL 10 DEGREES ABOVE NORMALS BY SUNDAY. ZELZER && .AVIATION... UPDATED 1737Z. UPPER LEVEL SHORTWAVE STILL EXPECTED TO MOVE THROUGH SOUTHWEST AND CENTRAL MONTANA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND SMALL HAIL FOR LOCAL MVFR CONDITIONS. LARGER HAIL IS ALSO POSSIBLE SOUTH OF A KCTB-KHVR LINE THIS EVENING. AREAS IFR/MVFR CONDITIONS POSSIBLE AFTER MIDNIGHT DUE TO FOG AND LOW CEILINGS. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 59 44 66 / 80 70 40 40 CTB 47 54 40 63 / 100 100 40 30 HLN 51 66 47 69 / 70 70 40 40 BZN 47 68 44 67 / 70 60 50 30 WEY 39 61 36 62 / 60 50 40 30 DLN 46 66 43 65 / 60 60 40 50 HVR 52 61 43 67 / 90 80 40 20 LWT 52 64 44 64 / 90 80 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
In the hours before
Local storm report, Jun 1, 2:10 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND GST 5 NE DILLON 45.26N 112.55W
06/01/2015 M55 MPH BEAVERHEAD MT ASOS
55 MPH WIND GUST AT THE DILLON AIRPORT.
&&
BRUSDASpecial weather statement, Jun 1, 2:15 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 215 PM MDT MON JUN 1 2015 MTZ015-012100- MADISON MT- 215 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL 300 PM MDT... AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHERIDAN AND PONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4515 11242 4540 11245 4578 11205 4560 11177 TIME...MOT...LOC 2014Z 222DEG 31KT 4535 11238
Special weather statement, Jun 1, 2:50 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT MON JUN 1 2015
MTZ015-012130-
MADISON MT-
250 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY
UNTIL 330 PM MDT...
AT 250 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF ALDER...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VIRGINIA CITY...ENNIS AND ALDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.
LAT...LON 4500 11220 4500 11230 4503 11234 4509 11234
4509 11243 4511 11246 4549 11191 4529 11167
4498 11219
TIME...MOT...LOC 2049Z 224DEG 28KT 4507 11226Special weather statement, Jun 1, 3:07 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 307 PM MDT MON JUN 1 2015 MTZ015-052-053-055-012145- JEFFERSON MT-BROADWATER MT-MADISON MT-GALLATIN MT- 307 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON... NORTHEASTERN MADISON...SOUTH CENTRAL BROADWATER AND NORTHERN GALLATIN COUNTIES UNTIL 345 PM MDT... AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...MOVING NORTHEAST AT 45 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELGRADE...THREE FORKS...MANHATTAN...HARRISON... AMSTERDAM-CHURCHILL...CHURCH HILL...WILLOW CREEK...TRIDENT...LOGAN... MAUDLOW AND AMSTERDAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTHWESTERN MONTANA. LAT...LON 4561 11177 4585 11194 4618 11123 4581 11091 TIME...MOT...LOC 2106Z 242DEG 38KT 4573 11174
Local storm report, Jun 1, 3:21 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL PONY 45.66N 111.89W
06/01/2015 E0.50 INCH MADISON MT TRAINED SPOTTER
HAIL UP TO A HALF INCH AND WIND GUST 30 TO 40 MPH AS
THE STORM MOVED THROUGH.
&&
BRUSDALocal storm report, Jun 1, 3:41 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL MARYSVILLE 46.75N 112.30W
06/01/2015 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PEA SIZE HAIL FALLING IN THE MARYSVILLE AREA.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:55 PM MDT | Special Weather Statement | TFX | Beaverhead | 50 min |
| Jun 1, 2:15 PM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jun 1, 2:50 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Jun 1, 3:07 PM MDT | Special Weather Statement | TFX | Gallatin | 38 min |
| Jun 1, 3:36 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Jefferson | 39 min |
| Jun 1, 4:13 PM MDT | Special Weather Statement | TFX | Gallatin | 47 min |
| Jun 1, 4:29 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jun 1, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 48 min |
| Jun 1, 5:01 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.